Avicenna Journal of Medicine

CASE REPORT
Year
: 2017  |  Volume : 7  |  Issue : 2  |  Page : 67--70

Drug-induced hypersensitivity reaction: A case of simultaneous thyroiditis and fulminant type 1 diabetes


Michael Marchese1, Matthew Leinung2, Hassan Shawa2 
1 Division of Endocrinology, Phelps Medical Center, Sleepy Hollow, NY, USA
2 Division of Endocrinology, Albany Medical Center, Albany, NY, USA

Correspondence Address:
Hassan Shawa
Albany Medical Center, 25 Hackett Blvd., MC 141, Albany, NY 12208
USA

A 43-year-old incarcerated man with AIDS was hospitalized for 30 pounds weight loss and diffuse pruritic rash. Three months prior, he was started on dapsone for Pneumocystis jiroveci pneumonia prevention. Biochemical evaluation was remarkable for eosinophilia, thrombocytopenia, acute renal insufficiency, transaminitis, thyrotoxicosis, and significant hyperglycemia (450 mg/dl; nl, 65–99). His hemoglobin A1c level was 5.9% (nl, 4.1–5.6). Thyroid-stimulating immunoglobulin, glutamic acid decarboxylase, and islet cell autoantibodies were within the normal range. He was found to have acute interstitial nephritis based on renal biopsy. He was diagnosed with hypersensitivity reaction due to dapsone. The patient was managed with a tapering dose of corticosteroid, beta-blocker, and multiple daily injections of insulin. The symptoms and biochemical disturbances including thyrotoxicosis resolved within a few weeks. Insulin requirements decreased but diabetes did not resolve with hemoglobin A1c of 6.1% a year after hospitalization. To our knowledge, this is the first case of hypersensitivity reaction due to dapsone causing simultaneous fulminant type 1 diabetes and thyroiditis.


How to cite this article:
Marchese M, Leinung M, Shawa H. Drug-induced hypersensitivity reaction: A case of simultaneous thyroiditis and fulminant type 1 diabetes.Avicenna J Med 2017;7:67-70


How to cite this URL:
Marchese M, Leinung M, Shawa H. Drug-induced hypersensitivity reaction: A case of simultaneous thyroiditis and fulminant type 1 diabetes. Avicenna J Med [serial online] 2017 [cited 2019 Nov 14 ];7:67-70
Available from: http://www.avicennajmed.com/article.asp?issn=2231-0770;year=2017;volume=7;issue=2;spage=67;epage=70;aulast=Marchese;type=0